Wisconsin, 2019

Tornado in Wisconsin, July 16, 2019

July 16, 2019 · NWS GRB · 1 event in 1 county or zone

A brief, weak tornado formed under a shower over western Waushara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A brief, weak tornado formed under a shower over western Waushara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 16, 2:42 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 16, 2:42 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
342 PM CDT Tue Jul 16 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 342 PM CDT Tue Jul 16 2019

The main forecast challenge will continue to be precipitation
trends as the atmosphere is ripe with moisture, just waiting for a
trigger to set more thunderstorms.

The 19Z MSAS surface analysis showed a very weak cold front that
extended from eastern Upper MI southwest through east-central WI,
to southwest WI. So far, no precipitation had developed on this
front and the cumulus field on visible satellite has showed no
trends of building. Of more interest was a cluster of
thunderstorms over south-central MN/north-central IA which are the
remains of a mesoscale convective-induced vorticity (MCV). This
feature had a northeast movement and could impact central/east-
central WI later this evening.

The cold front is forecast to sag into southern WI tonight and
pull up stationary as it become parallel to the mean flow aloft.
Meanwhile, the MCV is projected by meso-models to move into
central/southern WI this evening before dissipating. Have
therefore placed small pops over this part of the forecast area,
mainly for the evening hours. Do not anticipate any severe storms
due to weak shear, however any precipitation would produce heavy
rain with PW values of 1.5-2.0 inches. Min temperatures to range
from around 60 degrees far north, to the upper 60s to around 70
degrees south.

It is looking like Wednesday morning will be quiet with the
stalled boundary to the south and the next system still over
the northern Plains/Upper MS Valley. However, the boundary is
progged to start lifting north as a warm front and a convective
complex associated with a cold front/mid-level shortwave to sweep
into the Upper MS Valley Wednesday afternoon. The air mass will
destabilize over northeast WI in the afternoon with MUCAPES
reaching 1.5-2.5K J/KG over central WI. 0-6km bulk shear reach
35-45 knots which is more than sufficient to support updrafts and
allow for a potential of stronger storms to move into parts of
the area later in the day. PW values remain very high (1.5-2.0
inches), thus damaging wind gusts and torrential downpours would
be the main threats, mainly over central WI toward evening. Max
temperatures on Wednesday to be in the upper 70s to lower 80s near
Lake MI, lower to middle 80s north and middle to upper 80s south.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 342 PM CDT Tue Jul 16 2019

The main concerns in the long term are the combination of heat and
humidity, potential for severe storms, and possibility of excessive
rainfall.

Models already had consistency issues in their handling of
thunderstorms on Wednesday night into Thursday. Heaviest rainfall
occurs over central and east-central Wisconsin according to the
12Z NAM but the 12Z ECWMF had it mainly to our north, with another
maximum to our south.

Rapid mid level flow continues across the region into the
weekend. This will allow temperatures to warm up quite a bit
during the daytime, with the exception of any cloudy and rainy
days. Friday looks to be the day that will have the highest heat
index values, with some locations reaching the 100 to 105 range.

A cold front is expected to pass across the region late in the
weekend, bringing cooler and less humid air to the area for early
next week.

There are plenty of chances for storms through the weekend in the
warm humid air, and also with the passing cold front.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1258 PM CDT Tue Jul 16 2019

MVFR/low-end VFR cigs will continue across the area this afternoon
with a clearing trend early this evening as daytime heating wanes.
There could be a few thunderstorms along a slow moving cold front
over the ATW and MTW TAF sites this evening, otherwise dry
conditions under VFR category to prevail for the rest of the
night. Quiet weather expected for most of Wednesday with a chance
of thunderstorms late in the day over central Wisconsin as a warm
front approaches from the south and a cold front approaches from
the west.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......MG
AVIATION.......Kallas
Hazardous weather outlook, Jul 16, 2:14 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
314 PM CDT Tue Jul 16 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
314 PM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight chance of thunderstorms, mainly over central
and east-central Wisconsin this evening. While organized severe
weather is not expected, a few of these storms may produce gusty
winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A long period of heat and humidity is expected for the latter half
of this week. Air temperatures well into the 80s to middle 90s,
combined with humid conditions, could push afternoon heat index
values well into the 90s and even into the 100 to 105 range at
some locations. Drink lots of water and wear light colored
clothing if you are outdoors for an extended period of time.

Several rounds of thunderstorms are possible this week. Isolated
severe storms are possible on Wednesday night over central, east-
central and north-central Wisconsin, and across much of the area
on Thursday. Heavy rainfall will also be possible on Wednesday
night and Thursday. The chance of thunderstorms will continue this
weekend, but it is too early to determine if any of these storms
will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for tonight.

LMZ521-522-541>543-172015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
314 PM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a slight chance of thunderstorms this evening and could
pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms at times through the rest of this
week that may pose a hazard for boaters. Also, dense marine fog
could form by midweek as well.

Small craft advisory conditions are possible on Thursday as winds
may gust up to around 25 knots.

AK/MG

In the hours before

Special weather statement, Jul 16, 4:32 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
532 PM CDT Tue Jul 16 2019

WIZ045-162315-
Waushara WI-
532 PM CDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAUSHARA COUNTY
UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, or 13 miles northwest of Wautoma. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm. Spotters
reported seeing some rotation in the clouds. If you see a funnel
cloud...take cover immediately.

Locations impacted include...
Wautoma, Plainfield and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4424 8960 4425 8956 4424 8938 4409 8927
      4403 8960
TIME...MOT...LOC 2231Z 345DEG 3KT 4419 8950

RDM

The radar

The Green Bay radar (KGRB), 116 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Waushara

When
July 16, 4:35 PM CST to 4:36 PM CST
Where
Waushara County, 3.19 mi NNE of Hancock to 3.14 mi NNE of Hancock
Rating
EF0
Path length
0.15 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
44.174, -89.499

A brief, thin, weak tornado touched down in an open field between Plainfield and Hancock. No damage was reported, but dust and a few small branches were lofted into the air by the funnel (DI 28, DOD 1).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827284.